Alert archive / Ohio / Flash Flood Warnings in 2018

Flash Flood Warning 36, NWS Wilmington, OH

September 1, 2018Franklin County, Ohio

NWS Wilmington, OH issued this flash flood warning at Sep 1, 2018, 5:37 PM EDT for Franklin County, Ohio. It was in force for 113 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2018, 5:37 PM EDT (21:37 UTC)
Expired
Sep 1, 2018, 7:30 PM EDT
In force
113 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

County Franklin County, OH

The radar

The Cincinnati radar (KILN), 105 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 5:55 PM EDTFLOOD5 Ene Hilliard, OHHIGH WATER AT GODOWN AND KENNY ROAD. PHOTO VERIFIED.
Sep 1, 6:10 PM EDTFLASH FLOODWesterville, OHHIGH WATER ON NUMEROUS ROADS THROUGHOUT THE CITY WITH A FEW CARS STRANDED IN THE HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1231 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

836 
WGUS51 KILN 012137
FFWILN
OHC049-012330-
/O.NEW.KILN.FF.W.0036.180901T2137Z-180901T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
537 PM EDT SAT SEP 1 2018

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  Northeastern Franklin County in central Ohio...

* Until 730 PM EDT.

* At 536 PM EDT, radar indicated that thunderstorms had produced
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen. Heavy rain continues to fall with another 1 to 2 
  inches inches possible. Runoff from this excessive rainfall will 
  cause flash flooding to occur.

* Some locations that will experience flooding include...
  Columbus, Westerville, Reynoldsburg, Upper Arlington, Gahanna,
  Worthington, Bexley, Minerva Park, Ohio State University, Easton, 
  Whitehall, New Albany, Clintonville and Huber Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3996 8278 3999 8313 4014 8301 4012 8277

$$

JDR
1 follow-up statement
065 
WGUS71 KILN 012327
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
727 PM EDT SAT SEP 1 2018

OHC049-012337-
/O.EXP.KILN.FF.W.0036.000000T0000Z-180901T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin OH-
727 PM EDT SAT SEP 1 2018

...THE FLASH FLOOD WARNING FOR NORTHEASTERN FRANKLIN COUNTY WILL
EXPIRE AT 730 PM EDT...

Flood waters have receded and are no longer expected to pose a 
threat to life or property. Please continue to heed any road 
closures. A flood advisory remains in effect for northeast Franklin 
county until 830 PM as water recedes. 

Please report previous flash flooding to the National Weather Service
by going to our website at weather.gov/iln and submitting your report
via social media.

LAT...LON 3996 8278 3999 8313 4014 8301 4012 8277

$$

JDR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 3:54 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Sep 1, 3:54 PM EDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
354 PM EDT Sat Sep 1 2018

.SYNOPSIS...
Hot and humid conditions will occur into mid week. A cold front
will sag south into the region late in the week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Scattered to numerous showers and thunderstorms will diminish
late this afternoon and clouds will decrease early this evening.
It will remain warm and muggy with lows near persistence.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
12Z models continue to hint that elevated showers may develop
around or shortly after daybreak, similar to today. Any activity
should decrease in coverage into midday. It looks like any
convection in the afternoon will be quite isolated with a
somewhat better chance in northern counties. Dew points are
forecast to remain in the lower 70s, so with highs approaching
90, heat indices will be in the mid to upper 90s. Clearing in
the evening with lows in the upper 60s to lower 70s once again
Sunday night.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Ridge firmly in place across the area through first half of forecast
period. This should lead to minimum convective activity with only
isolated events expected mainly afternoon and early evening. Heat
indices should reach mid and upper 90s most places so will continue
to mention in HWO for now.

Ridge should begin to start to break down by end of the week. Models
indicating moisture from tropical system may impact the region by
Friday and Saturday which could lead to some heavy rainfall
potential. This will be subject to where tropical system ends up in
flow but will up pops a bit for this period for now. If clouds and
rain materialize then temps will be affected which should already be
lowering as axis of warmest air gets pushed off to the east and
south.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Scattered thunderstorms will affect the region early in the
period. This could produce temporary MVFR visibility at any of
the terminals. Otherwise there will be scattered cumulus that
will dissipate with loss of heating. Could see clouds redevelop
around 12Z and some showers are not out of the question in the
morning, similar to today, but probability is too low to include
in the TAFs. KLUK may have some visibility restrictions in
mist/fog overnight.

OUTLOOK...No significant weather expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...Padgett
AVIATION...
Hazardous weather outlook, Sep 1, 3:43 PM EDT, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
343 PM EDT Sat Sep 1 2018

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-020800-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
343 PM EDT Sat Sep 1 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat indices will be in the mid to upper 90s each afternoon from
Sunday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 1, 4:49 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Wilmington OH
449 PM EDT SAT SEP 1 2018

OHZ051>053-061-062-012115-
Champaign OH-Montgomery OH-Clark OH-Greene OH-Miami OH-
449 PM EDT SAT SEP 1 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CHAMPAIGN...
CLARK...NORTHWESTERN GREENE...NORTHEASTERN MONTGOMERY AND
SOUTHEASTERN MIAMI COUNTIES UNTIL 515 PM EDT...

At 449 PM EDT, radar indicated a strong thunderstorm over Vandalia,
moving east at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rain...

Locations impacted include...
Dayton, Springfield, Beavercreek, Huber Heights, Fairborn, Trotwood,
Vandalia, Englewood, Urbana, Tipp City, New Carlisle, Yellow
Springs, Wright-Patterson Afb, Northridge, Riverside, Clayton, Union
and Shiloh.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3981 8366 3974 8427 3994 8431 4012 8378
TIME...MOT...LOC 2049Z 252DEG 22KT 3987 8417

JDR
Special weather statement, Sep 1, 4:57 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Wilmington OH
457 PM EDT SAT SEP 1 2018

OHZ046-054>056-012130-
Licking OH-Delaware OH-Madison OH-Franklin OH-
457 PM EDT SAT SEP 1 2018

...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN...SOUTHEASTERN
DELAWARE...NORTHWESTERN LICKING AND EASTERN MADISON COUNTIES UNTIL
530 PM EDT...

At 456 PM EDT, radar indicated a strong thunderstorm near Hilliard,
moving northeast at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rain...

Locations impacted include...
Columbus, Dublin, Westerville, Reynoldsburg, Grove City, Delaware,
Upper Arlington, Gahanna, Hilliard, Worthington, Bexley, Pataskala,
Powell, Johnstown, Sunbury, Minerva Park, Ohio State University,
Polaris, Easton and Summit Station.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3983 8313 4004 8328 4011 8319 4011 8317
      4012 8317 4036 8286 4035 8281 4029 8275
      4028 8275 4028 8274 4007 8255
TIME...MOT...LOC 2056Z 240DEG 26KT 3999 8312

JDR
Local storm report, Sep 1, 5:07 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
507 PM EDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     FLOOD            5 NNE LEBANON           39.49N 84.17W
09/01/2018                   WARREN             OH   LAW ENFORCEMENT

            ROAD CLOSED AT 1400 BLOCK OF OLD 122 ROAD DUE TO HIGH
            WATER.

&&

JEG
Local storm report, Sep 1, 5:09 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
509 PM EDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     FLOOD            4 WNW LEBANON           39.46N 84.27W
09/01/2018                   WARREN             OH   LAW ENFORCEMENT

            ROAD CLOSED AT 741 AND GREENTREE RD DUE TO HIGH WATER.

&&

JEG
Special weather statement, Sep 1, 5:10 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Wilmington OH
510 PM EDT SAT SEP 1 2018

OHZ062-063-072-080-012145-
Highland OH-Fayette OH-Clinton OH-Greene OH-
510 PM EDT SAT SEP 1 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN FAYETTE...CLINTON...
SOUTHEASTERN GREENE AND NORTHERN HIGHLAND COUNTIES UNTIL 545 PM
EDT...

At 510 PM EDT, radar indicated a strong thunderstorm near Wilmington,
moving east at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rain...

Locations impacted include...
Wilmington, Blanchester, Sabina, Leesburg, New Vienna,
Jeffersonville, Staunton, Clarksville, Martinsville, Midland,
Bowersville, Highland, Port William, Milledgeville, Octa, Melvin and
Lees Creek.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3927 8401 3953 8398 3966 8351 3930 8343
      3925 8400
TIME...MOT...LOC 2110Z 249DEG 20KT 3937 8388

JDR
Local storm report, Sep 1, 5:23 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
523 PM EDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     FLOOD            WESTERVILLE             40.12N 82.92W
09/01/2018                   FRANKLIN           OH   TRAINED SPOTTER

            HIGH WATER THROUGHOUT WESTERVILLE

&&

JEG

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 9:01 PM EDTSpecial Weather StatementILNHamilton29 min
Aug 31, 9:26 PM EDTSpecial Weather StatementILNHamilton34 min
Aug 31, 9:47 PM EDTSpecial Weather StatementILNButler28 min
Aug 31, 10:13 PM EDTSpecial Weather StatementILNButler, Preble47 min
Sep 1, 3:35 PM EDTSpecial Weather StatementILNHamilton25 min
Sep 1, 3:47 PM EDTSpecial Weather StatementILNMontgomery28 min
Sep 1, 3:54 PM EDTSpecial Weather StatementILNGreene36 min
Sep 1, 4:02 PM EDTSpecial Weather StatementILNWarren28 min
Sep 1, 4:16 PM EDTSpecial Weather StatementILNMiami, Montgomery, Preble29 min
Sep 1, 4:29 PM EDTSpecial Weather StatementILNWarren31 min
Sep 1, 4:36 PM EDTAreal Flood AdvisoryILNWarren86 min
Sep 1, 4:41 PM EDTSpecial Weather StatementILNClermont34 min
Sep 1, 4:49 PM EDTSpecial Weather StatementILNClark26 min
Sep 1, 4:57 PM EDTSpecial Weather StatementILNFranklin33 min
Sep 1, 5:10 PM EDTSpecial Weather StatementILNClinton35 min
Sep 1, 5:17 PM EDTAreal Flood AdvisoryILNFranklin, Madison, Union118 min
Sep 1, 5:40 PM EDTAreal Flood AdvisoryILNDelaware, Licking114 min
Sep 1, 5:55 PM EDTSpecial Weather StatementILNPickaway35 min
Sep 1, 6:32 PM EDTSpecial Weather StatementILNFairfield28 min
Sep 1, 7:26 PM EDTAreal Flood AdvisoryILNDelaware, Franklin64 min

Nearby

Flash Flood Warnings in Ohio, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.